Utah, 2012

Winter Storm and High Wind in Utah, October 22 to 25, 2012

October 22 to 25, 2012 · NWS SLC · 9 events in 8 counties and zones

A strong and unseasonably cold storm system moved into Utah beginning October 22. Strong southwesterly winds were observed ahead of the storm, and heavy snow was observed across primarily northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong and unseasonably cold storm system moved into Utah beginning October 22. Strong southwesterly winds were observed ahead of the storm, and heavy snow was observed across primarily northern Utah. Progressively colder air moved into the state through the event, with heavy snow eventually reaching the valley floors of northern Utah and causing some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 22, 9:30 AM MST, 30 minutes earlier.

Area forecast discussion, Oct 22, 9:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT MON OCT 22 2012

.SYNOPSIS...A BROAD COLD UPPER TROUGH WILL GRADUALLY SHIFT SOUTH
ALONG THE PACIFIC NORTHWEST COAST RESULTING IN AN INCREASINGLY
STRONG SOUTHWEST FLOW OVER THE REGION TODAY. THE TROUGH WILL THEN
SWING INLAND TUESDAY THROUGH THURSDAY. A MOIST AND PROGRESSIVELY
COOLER AIRMASS CAN BE EXPECTED THROUGH LATE THIS WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A COLD CLOSED LOW OFF THE
PACIFIC NORTHWEST COAST. A SHORTWAVE IS LIFTING NORTHEAST FROM
NORTHEAST NEVADA. THIS WAVE IS EMBEDDED IN A 75-125KT CYCLONICALLY
CURVED JET FROM NORTHERN CALIFORNIA INTO THE NORTHERN ROCKIES PER
ACARS. RUC...GOES SATELLITE AND GPS SENSORS INDICATE PRECIPITABLE
WATER VALUES HAVE RISEN TO BETWEEN A THIRD AND THREE QUARTERS OF AN
INCH ACROSS THE STATE.

NO SIGNIFICANT CHANGES TO THE GOING FORECAST. THE LIFTING SHORTWAVE
HAS CAUSED STRATIFORM PRECIPITATION TO GET GOING IN UPSLOPE
LOCATIONS OF NORTHERN UTAH AND ACROSS MUCH OF NORTHWEST UTAH. WILL
HAVE TO WATCH CONVECTION ASSOCIATED WITH THIS FEATURE AS IT NEARS
NORTHWEST UTAH MIDDAY FOR SEVERE WIND GUSTS AND LIGHTNING. OTHERWISE
PRECIPITATION WILL BECOME SHOWERY THIS AFTERNOON WITHIN THE WARM
SECTOR. ADDED ISOLATED SHOWERS TO PORTIONS OF WESTERN AND SOUTHERN
UTAH THIS AFTERNOON OWING TO INSTABILITY SHOWN BY THE 03Z SHORT
RANGE ENSEMBLES.

THE FRONTAL BOUNDARY ACROSS NORTHERN UTAH WILL LIFT TOWARD THE IDAHO
BORDER THIS AFTERNOON. THIS WILL ALLOW GUSTY SOUTHERLY WINDS TO
REACH ACROSS INTERSTATE 80. GOING HEADLINES LOOK ON TARGET. THE
COMBINATION OF PRESSURE FALLS...PRESSURE GRADIENT AND 40-50KT
SOUTHERLY 700MB WINDS WILL COMBINE TO SUPPORT THE GUSTY WINDS.

WILL BE FOCUSING IN ON SNOW LEVELS...QPF AND POTENTIAL FOR LAKE
EFFECT WITH THE AFTERNOON FORECAST PACKAGE.

PREVIOUS DISCUSSION FOLLOWS...
THE MEAN LONGWAVE TROUGH CENTERED JUST OFF THE WEST COAST THIS
MORNING WILL AMPLIFY AS THE NEXT IN A SERIES OF EMBEDDED SHORTWAVE
DISTURBANCES ROTATES AROUND ITS BASE. MEANWHILE...A COLD FRONT FROM
THE PREVIOUS DISTURBANCE REMAINS STALLED FROM AROUND THE DUGWAY
PROVING GROUNDS THROUGH THE NORTHERN PORTION OF THE SALT LAKE
VALLEY. THE FRONT IS EXPECTED TO LIFT NORTH A BIT TODAY...BUT WITH
THE AFOREMENTIONED DISTURBANCE APPROACHING THE AREA...LARGE SCALE
LIFT AHEAD OF THIS FEATURE COUPLED WITH INCREASED CONVERGENCE INTO
THE EXISTING BOUNDARY WILL FOCUS PRECIPITATION ACROSS NORTHERN UTAH
TODAY. ELSEWHERE ACROSS THE AREA...SOUTH WINDS WILL INCREASE SOUTH
OF THE FRONT. THE STRONGEST WINDS ARE EXPECTED ACROSS WEST-CENTRAL
AND SOUTHWEST UTAH WHERE A STRONG PRESSURE GRADIENT WILL DEVELOP
THIS AFTERNOON AND 700MB WINDS OF 45-50KT SHOULD MIX DOWN FAIRLY
WELL. WIND HIGHLIGHTS REMAIN IN EFFECT FOR NUMEROUS ZONES.

THE NEXT COLD FRONT WILL PUSH INTO NORTHERN UTAH THIS EVENING AND
OVERNIGHT. THIS FRONT WILL ALSO STALL ACROSS NORTHERN UTAH AND
CONTINUE TO FOCUS PRECIPITATION IN THAT GENERAL AREA. HOWEVER...THIS
COLDER AIRMASS WILL LOWER SNOW LEVELS TO AROUND 6500-7500FT AND
BRING ACCUMULATING SNOWFALL TO THE MOUNTAINS OF NORTHERN UTAH.
ACROSS SOUTHERN UTAH...SOUTH WINDS WILL REMAIN ELEVATED THROUGH
TOMORROW ON THE WARM SIDE OF THE FRONT.

ANOTHER REINFORCING COLD FRONT WILL ARRIVE TOMORROW NIGHT AS THE
NEXT PIECE OF ENERGY MOVES THROUGH. THIS FRONT WILL PUSH A BIT
FARTHER SOUTH THAN THE PREVIOUS ONE. AS THE TROUGH AXIS BEGINS TO
SHIFT INLAND...THE AIRMASS WILL BECOME PROGRESSIVELY COOLER...AND
SNOW LEVELS WILL CONTINUE TO LOWER AND MAY AFFECT THE CACHE AND
MOUNTAIN VALLEYS. ONE MORE SHOT OF REINFORCING COLD AIR WILL ARRIVE
ON THURSDAY WITH THE LAST SIGNIFICANT DISTURBANCE. THE GFS...EC AND
GEM ARE ALL INDICATING 700MB TEMPERATURES DOWN TO -10C ACROSS
NORTHERN UTAH ON THURSDAY AND THURSDAY NIGHT. THIS COULD BRING SNOW
DOWN TO THE VALLEY FLOORS ACROSS NORTHERN UTAH AND POSSIBLY
CONTRIBUTE TO SOME LAKE-EFFECT SNOW.

THE TROUGH AXIS WILL FINALLY SHIFT EAST OF THE AREA FRIDAY AND WARM
ADVECTION WILL DEVELOP AREAWIDE. ENOUGH MOISTURE MAY BE LEFT IN
PLACE...ESPECIALLY WITH A GRAZER OF A SYSTEM LATE FRIDAY NIGHT INTO
SATURDAY...TO KEEP SOME PRECIPITATION ACROSS THE FAR NORTH.
OTHERWISE...A GENERAL DRYING TREND WILL TAKE PLACE AND FINALLY BRING
AN END TO THE ACTIVE WEATHER PATTERN.

&&

.AVIATION...THE SURFACE COLD FRONT THAT HAS WAFFLED NORTH AND SOUTH
OF THE KSLC TERMINAL THIS MORNING SHOULD REMAIN NORTH OF THE
TERMINAL THROUGH AT LEAST LATE THIS AFTERNOON. STRONG SOUTHERLY
WINDS WILL EXIST TODAY...WITH AN AIRPORT WEATHER WARNING TO REMAIN
IN EFFECT THROUGH MOST OF THE AFTERNOON. CONVECTION FORMING NEAR THE
FRONTAL BOUNDARY SHOULD REMAIN OVER THE SURROUNDING HIGHER TERRAIN
AND CONCENTRATED NEAR THE FRONT TO THE NORTH OF THE TERMINAL. WINDS
DIRECTION/SPEED COULD BECOME AN ISSUED LATE THIS AFTERNOON/THIS
EVENING AS OUTFLOW FROM ANY CONVECTION COULD GENERATE BRIEF WIND
SHIFTS AT THE TERMINAL. VFR CONDITIONS WILL PREVAIL THROUGH EARLY
THIS EVENING. ANY CEILINGS THAT EXIST SHOULD REMAIN ABOVE 8 KFT...
EVEN IN BRIEF SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR
     UTZ003>005-013-014-019>021.

     WIND ADVISORY UNTIL 6 AM MDT TUESDAY FOR UTZ008-517-518.

     HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ015-016.

WY...NONE.
&&

PUBLIC...ROGOWSKI/CHENG
AVIATION...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 22, 4:44 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
544 AM MDT MON OCT 22 2012

UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
544 AM MDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STALLED COLD FRONT ACROSS NORTHERN UTAH THIS MORNING WILL LIFT
NORTH SOMEWHAT TODAY. PRECIPITATION WILL CONTINUE TO DEVELOP NEAR
THIS FRONT...WITH SNOW LEVELS AROUND 9000-9500 FEET. SOUTH OF THE
FRONT...STRONG GUSTY SOUTH WINDS WILL DEVELOP BY THIS AFTERNOON.
WIND GUSTS ARE EXPECTED TO EXCEED 45 MPH IN MANY AREAS SOUTH OF
INTERSTATE 80...AND MAY REACH 60 MPH ACROSS WEST-CENTRAL AND
SOUTHWEST UTAH.

THE NEXT COLD FRONT WILL PUSH INTO NORTHERN UTAH THIS EVENING AND
OVERNIGHT. SNOW LEVELS WILL LOWER TO BETWEEN 6500 AND 7500 FEET
BEHIND THE FRONT AND ACCUMULATING SNOW CAN BE EXPECTED ACROSS THE
NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTHERLY WINDS MAY PERSIST ON TUESDAY ACROSS SOUTHERN UTAH
ON TUESDAY.

PROGRESSIVELY COLDER AIR WILL CONTINUE TO PUSH INTO THE AREA
THROUGH THURSDAY. PRECIPITATION IS EXPECTED TO SPREAD SOUTH INTO
CENTRAL UTAH BY WEDNESDAY. THE MOUNTAINS OF NORTHERN UTAH COULD
SEE SIGNIFICANT ACCUMULATIONS THROUGH THURSDAY.

SNOW LEVELS COULD LOWER TO THE VALLEY FLOORS OF NORTHERN UTAH ON
THURSDAY. ALTHOUGH SNOWFALL IN MOST VALLEYS MAY BE BRIEF...WHERE
SNOW ACCUMULATES ON TREES THAT STILL HAVE LEAVES...DOWNED BRANCHES
MAY RESULT. THE COLLECTION OF FALLEN LEAVES WILL LIKELY CAUSE
DRAINAGE ISSUES ON AREA ROADWAYS...RESULTING IN PONDING OF WATER
ON ROADWAYS.

WITH THE COLDER AIR ARRIVING...A HARD FREEZE IS LIKELY ACROSS ALL
BUT THE FAR SOUTH FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

4 winter weather, 3 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
October 22, 10:00 AM MST to 1:30 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts across the Salt Lake and Tooele valleys included 63 mph at Vernon Hill and 59 mph at Stockton Bar.

High Wind, West Central Utah

When
October 22, 10:35 AM MST to October 23, 12:35 AM MST
Where
West Central Utah forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

The US-6 at Eureka sensor recorded strong winds for several hours, with a peak wind gust of 68 mph.

High Wind, Great Salt Lake Desert and Mountains

When
October 22, 2:15 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The Gunnison Island sensor recorded a peak wind gust of 59 mph.

Winter Storm, Wasatch Mountains I-80 North

When
October 22, 4:00 PM MST to October 24, 11:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

The Wasatch Mountains north of I-80 had the largest snow totals in Utah from this storm. Much of the snow fell early in the event, with Randolph receiving 9 inches of snow in the first 12 hours of the event, and Monte Cristo receiving 26 inches of snow in the first 24 hours of the event. Eventual storm totals included 42 inches of snow at Powder Mountain, 30 inches at Monte Cristo, and 17 inches of snow at both Randolph and Laketown.

Winter Storm, Wasatch Mountain Valleys

When
October 23, 12:00 AM MST to October 24, 10:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Property damage
$50,000
Reported by
Trained Spotter

Heavy snow occurred across the Ogden Valley, with storm totals of 28 inches of snow in Liberty and 21 inches of snow in Eden. The early snowfall also impacted other parts of the Wasatch mountain valleys, with school being cancelled at Mountain Green Elementary and Morgan Elementary, and downed trees causing power outages in multiple communities, including Kamas.

Winter Weather, Cache Valley/Utah

When
October 23, 2:00 AM MST to October 25, 7:00 AM MST
Where
Cache Valley/Utah forecast zone
Property damage
$20,000
Reported by
Newspaper

Snow levels reached the floor of the Cache Valley on the morning of October 23, much earlier in the storm than along the Wasatch Front. Generally 2 to 3 inches of snow fell across the Cache Valley through the storm. Combined with the fact that most trees still had their leaves intact, many fallen tree branches were reported, causing power outages to several hundred homes.

Winter Weather, Northern Wasatch Front

When
October 25, 4:00 AM MST to 8:00 PM MST
Where
Northern Wasatch Front forecast zone
Property damage
$50,000
Reported by
NWS Employee

Heavy snow fell over the northern Wasatch Front, with a storm total of 7 inches of snow reported in South Ogden and 5 inches on the Bountiful Bench. Combined with the fact that many trees still had their leaves intact, fallen tree branches were common, and some smaller trees were completely toppled. In addition to cleanup costs, some of these fallen trees also caused power outages for hundreds of customers across the area, primarily in South Ogden and West Haven.

Winter Weather, Salt Lake and Tooele Valleys

When
October 25, 6:00 AM MST to 8:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Property damage
$10,000
Reported by
NWS Employee

Storm totals in the Salt Lake and Tooele valleys included 7 inches of snow in Tooele and 6 inches in Upper Millcreek. Combined with the fact that most trees still had their leaves intact, several fallen tree branches were reported across the area.

Winter Weather, Southern Wasatch Front

When
October 25, 7:00 AM MST to 6:00 PM MST
Where
Southern Wasatch Front forecast zone
Property damage
$20,000
Reported by
Newspaper

Generally 2 to 3 inches of snow fell across the southern Wasatch Front with this storm system. Combined with the fact that most trees still had their leaves intact, many fallen tree branches were reported, causing power outages primarily in Lindon and Pleasant Grove.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417513, 417514, 417512, 417509, 417511, 417792, 417789, 417791, 417790.